quitting opiates cold turkey- on day 3 - Part 21

By smith9666 · Nov 24, 2014 · ·
  1. JD,

    That's a hard question about tapering vs cold turkey. I wish I could say that I did my research prior to stopping or that my doctor told me it was okay to do but that wouldn't be true. I honestly just was tired of taking them to the point that 6-8 weeks of slowly tapering down just seemed cruel to me. I am aware that it would have made the WD's so much easier but I wonder how much it really would have? Ive read a lot of threads over the past two weeks and it seems that tapering is very hard because you are still feeling WD symptoms even though you are lowering your dose. If this is mostly mental then I can see how that can make it hard. It would take a lot of discipline and focus to keep to it and not just drop all dosage.

    I can see how it is better longterm to taper though. I'm still glad that I just dropped all dosages at once. The first 8 days sucked pretty bad LOL. But after that it got a little better each day. These last few days have been really good. Sleeping has came naturally for me which I'm extremely thankful for.

    I'm sure there are other factors that keep people from going cold turkey that I'm not considering. The only thing I can say is that I was just so tired of taking them and I don't even know what triggered that feeling. I stopped a week after getting a full script and I had the next months script as well. It makes no sense to me but I'm not really going to over think it. I just felt an overwhelming feeling of helplessness for the future is the only way I can explain it. I've been through a lot these last few years that hasn't even gave me that feeling and that scared me. Even though I wasn't as clear minded as I am now, I knew that I needed to just stop taking them.

    I see a lot of threads that warn people against just stopping without tapering and I'm sure there are good reasons. Maybe it was the amount of time they were taking or type of drug they were on? If you are truely set on stopping cold turkey and are so fed up with it, is it truely that dangerous to stop cold turkey from a medical viewpoint? I guess my question is, would you recommend it to any of your patients? What circumstances would make you say yes or no to that question?

Comments

  1. lostlygirl
    I think it really depends on what you have been on and how long you have been on it.

    In 2005 I went cold turkey off of fentanyl. No comfort drugs, nothing, and I mean absolutely nothing. It was literally the worst experience of my life. At day 8 there was no relief of any symptoms, whatsoever. Not for one minute of one hour did any of the symptoms let up. It felt like hell. All over RLS, no sleep for 8 straight days, sweating all over, goosebumps, extreme anxiety, restlessness, anger, feelings of impending doom, inability to concentrate, pain all over, nausea, diarrhea, headache, malaise, throwing up, loss of appetite, feeling like your skin is crawling, intense desire for the drug (obviously, lol!), it was horrible. Beyond horrible. Those 8 days taught me why people never get off hard shit. I ended up going into the ER where they gave me fentanyl through an IV, then sent me home with a prescription for fentanyl lollypops AND patches (I think the ER dr felt sorry for me). They told me to never do that again, and nor will I!! It took three days on fentanyl for my body to overcome the shock of that experience.

    I also have gone cold turkey off of high doses of hydrocodone, meaning no comfort drugs at all, nothing. I regularly did this when my prescription would run out weeks early each month. I suffered a few withdrawals, anxiety, restlessness, trouble sleeping, but other than that it wasn't too bad. I am not sure if the withdrawals were mutated because a prescription never lasted a month, and therefore my body didn't really get time to get accustomed to it on a regular basis.

    I think the withdrawal process has many other variants that can change the outcome and success of the process.

    How is the running? Are your symptoms finally going away?

    Hugs xxoo
To make a comment simply sign up and become a member!